Minnesota, 2014Winter Storm and Winter Weather in Minnesota, December 15, 2014
December 15, 2014 · NWS FSD · 8 events in 8 counties and zones
Freezing rain and freezing drizzle preceded snow in southwest Minnesota on December 15th. The freezing precipitation began during the morning hours and produced significant ice accumulations.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and freezing drizzle preceded snow in southwest Minnesota on December 15th. The freezing precipitation began during the morning hours and produced significant ice accumulations. Precipitation changed to snow during the day and light snow continued into the evening. Ice storm and winter storm conditions were produced in some areas, either for ice accumulations alone, or for the combination of ice and snow accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 5:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 15, 5:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 AM CST MON DEC 15 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 542 AM CST MON DEC 15 2014
COMPLEX WINTRY SCENARIO WILL TAKE THE FOREFRONT TODAY...WITH AN
IMPRESSIVE TROUGH EARLY THIS MORNING MOVING SLOWLY THROUGH THE
CENTRAL PLAINS...AND IMPRESSIVE CONVEYOR OF MOISTURE FROM THE MID
MISSISSIPPI VALLEY BACK TOWARD NORTHERN NEBRASKA/SOUTHERN SOUTH
DAKOTA...WITH MOST LOCATIONS IN/NEAR THE TRAJECTORY AT LEAST 3SD
ABOVE NORMAL FOR PRECIPITABLE WATER. SOME CONCERN ABOUT THE IMPACTS
FROM WIDESPREAD CONVECTION WHICH PUSHED ACROSS THE CENTRAL PLAINS IN
TERMS OF MARGINALLY DISRUPTING THE INFLOW NORTH OF THE SYSTEM...BUT
REALLY PLENTY OF MOISTURE ALREADY IN PLACE. AT THE SURFACE..
BOUNDARY NEARLY STALLED AT 10Z FROM JUST SOUTHEAST OF KMJQ TO JUST
SOUTHEAST OF KSUX...WITH VERY HIGH MOISTURE AIR/FOG AT LOW LEVELS TO
THE EAST OF THIS BOUNDARY. TO THE WEST...COOLER AIR HAS SPILLED INTO
THE REGION...MAINLY LOWER 30S ACROSS SOUTHEAST SOUTH DAKOTA...LOWER
TO MID 30S IN SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA. STRONG PV
LOBE ROTATING AROUND UPPER LOW NORTHWARD THROUGH EASTERN NEBRASKA
WITH WIDESPREAD RAINFALL BREAKING OUT ON NOSE OF STRONG ADVECTION.
WITH MORE WIDESPREAD PRECIPITATION MOVING INTO SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA... TEMPS WILL LIKELY
STABILIZE FOR WHILE THIS MORNING AS PRECIP FALLS THROUGH THE WARM
LAYER BETWEEN 900-800 HPA. TO THE WEST...LESS OF AN IMPACT AS COOLER
AIR CONTINUES TO FILTER IN...SOMEWHAT MORE RAPIDLY NEAR SURFACE THAN
ALOFT FOR AT LEAST EARLY THIS MORNING.
RADAR ALREADY STARTING TO REVEAL WHERE BETTER AXIS FOR PRECIPITATION
WILL SET UP TODAY FROM SOUTH CENTRAL SD TOWARD SW MN...SOMEWHAT
LOWER THAN THE MID LEVEL FRONTAL BOUNDARY TO THE NORTHWEST OF THE
CWA. MORE WIDESPREAD PRECIPITATION EXPECTED THIS MORNING TO CONTINUE
TO FEED INTO THIS DEFORMATION AXIS WITHIN WEAK TROWAL STRUCTURE.
STILL HAVE A COUPLE OF MODELS WHICH INSIST ON MAX PRECIPITATION AXIS
WELL SOUTH OF KFSD...BUT THIS WOULD SEEM TO GO AGAINST WHERE EVEN
THE PARTICULAR MODEL SOLUTIONS ADVERTISE THE DRY SLOT WRAPPING NORTH
INTO NORTHWEST IOWA...BEFORE COLLAPSING SOUTHEAST LATE IN THE DAY...
AT WHICH TIME THE MORE BULK COOLING WILL ALSO SPEED PRECIPITATION
TRANSITION IN THE SOUTHEASTERN CWA. MIXED PRECIPITATION ACROSS THE
AREAS FROM THE JAMES VALLEY WESTWARD EARLY THIS MORNING WILL TRUDGE
GRADUALLY EASTWARD THROUGH THE DAY...REACHING THE KFSD AREA AROUND
NOON. SHOULD SEE SOME EARLIER TRANSITION TO LIGHT FREEZING RAIN TO
THE NORTH WHERE COLDER AIR AIDED BY LOWER SURFACE DEWPOINTS WORKS IN
EARLIER IN THE MORNING...AND WITH TEMPS ALOFT REMAINING WARM THROUGH
AT LEAST LATE MORNING...WILL HAVE A LONGER PERIOD OF ICING POTENTIAL
FROM EAST CENTRAL SD TOWARD NORTHERN SW MN. TO THE SOUTHEAST...
TRANSITION FROM RAIN TO SNOW...THROUGH FREEZING RAIN AND
SLEET...WILL PROBABLY BE SOMEWHAT BRIEFER OVER AN HOUR OR TWO PERIOD.
MADE A COUPLE OF CHANGES TO WINTER HIGHLIGHTS THIS MORNING. MAIN
ISSUE FOR EXPANDING WARNING INTO LAKE COUNTY DEALS WITH ICE
ACCUMULATION WHICH WAS IDENTICAL TO THOSE AREAS TO THE EAST...UP TO
A COUPLE TENTHS OF AN INCH. ALSO ADDED IN A WINTER WEATHER ADVISORY
TO BEADLE COUNTY EARLY THIS MORNING TO ACCOUNT FOR LIGHT ICING. DID
NOT CONTINUE PAST THE MID MORNING WITH SNOWFALL...AS AMOUNTS WILL BE
LESSER TO THE NORTHWEST OF THE MAIN BAND. OTHERWISE...HAVE NOT
ALTERED GEOGRAPHY OF HIGHLIGHTS. WILL PROBABLY HAVE SOME DIFFICULTY
GETTING SNOW AMOUNTS UP TO WARNING CRITERIA ACROSS THE SOUTH
CENTRAL...BUT 4 TO 6 INCHES STILL A DISTINCT THREAT THROUGH LOWER
BRULE AREAS WITH A QUICKER TRANSITION TO SNOW EARLY THIS MORNING.
DID EXTEND THE EASTERN GROUPS TO MID EVENING...TO CAPTURE SOME
LOCATIONS WHERE ADDITIONAL SNOWFALL WILL BE UP TO AN INCH IN THE
EARLY EVENING.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 542 AM CST MON DEC 15 2014
DRY AND COOLER CONDITIONS EXPECTED TO DOMINATE ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEK AND INTO NEXT WEEKEND. CURRENT
STORM SYSTEM WILL SLOWLY LIFT NORTHEAST THROUGH THE LOWER GREAT
LAKES WITH ANOTHER LOBE OF ENERGY DROPPING INTO THE BACK SIDE ACROSS
THE WESTERN GREAT LAKES TUESDAY THROUGH WEDNESDAY. THIS WILL SERVE
TO REINFORCE THE COOLING ACROSS OUR AREA MIDWEEK...WITH TEMPERATURES
THEN EXPECTED TO RECOVER SLIGHTLY BUT STILL BE NEAR NORMAL BY THIS
COMING WEEKEND. PRECIPITATION CHANCES THROUGH THE PERIOD WILL BE LOW
AS PRIMARY SUPPORT WILL REMAIN WITH SOUTHERN JET STREAM ACROSS THE
SOUTHERN PLAINS/SOUTHEAST US...AS WELL AS ANOTHER TROUGH MOVING ON
TO THE WEST COAST LATE IN THE WEEK. MODELS STILL DIFFER A LITTLE ON
EXTENT TO WHICH PRECIP FROM SOUTHERN STREAM COULD EXPAND NORTHWARD
TOWARD OUR AREA LATE THIS WEEK...WITH GFS NOW THE ODD RUN OUT IN
SPREADING SOME LIGHT QPF INTO OUR FORECAST AREA ON FRIDAY. HOWEVER
GENERAL CONSENSUS IS TO KEEP PRECIP SOUTH OF THE AREA SO WILL
MAINTAIN DRY FORECAST.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 548 AM CST MON DEC 15 2014
AN ABUNDANCE OF IFR CONDITIONS WILL CONTINUE ACROSS THE AREA
THROUGH THIS EVENING BEFORE LIFTING TO MVFR CEILINGS. HOWEVER...
THE MIXED WINTRY PRECIPITATION IS THE LARGER AVIATION CONCERN.
A WARM LAYER ALOFT ACROSS THE AREA WILL CREATE MIXED PRECIPITATION
ACROSS THE AREA...WITH A GRADUAL TRANSITION FROM WEST TO EAST TO
SNOW THIS MORNING AND EARLY AFTERNOON. ONGOING LIGHT FREEZING
PRECIPITATION AT KHON WILL TRANSITION TO SNOW BY MID MORNING.
LIGHT ICING WILL DEVELOP AROUND KFSD BY LATE MORNING AS SURFACE
TEMPERATURES COOL...CHANGING TO SNOW IN THE EARLY AFTERNOON. FOR
KSUX...THIS TRANSITION WILL OCCUR FROM RAIN TO SNOW...PERHAPS
BRIEFLY SLEET OR FREEZING RAIN MID TO LATE AFTERNOON. IN
ADDITION...NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS...
GUSTING TO AROUND 35 KNOTS THROUGH MUCH OF THE UPCOMING NIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR SDZ061-
062-066-067-069.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ040-055-
056.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ039-
052>054-057>060-064-065-068.
WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR SDZ050-063.
WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR SDZ038.
MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ081-
089-098.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-
080-097.
IA...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ001.
NE...NONE.
&&
SHORT TERM...CHAPMAN
LONG TERM...JH
AVIATION...CHAPMANHazardous weather outlook, Dec 15, 4:59 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CST MON DEC 15 2014
SDZ038-039-050-052>054-057>060-063>065-068-161100-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
459 AM CST MON DEC 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF PRECIPITATION WILL TRANSITION TO SNOW THROUGHOUT
THE MORNING. SNOW WILL BE MOST PREVALENT FROM MID MORNING THROUGH
MID AFTERNOON BEFORE TAPERING OFF TOWARD EVENING.
LIGHT ICE ACCUMULATIONS ARE EXPECTED THIS MORNING...FOLLOWED BY
SNOW ACCUMULATIONS RANGING FROM AN INCH OR TWO NEAR HIGHWAY 14...
UP TO 4 TO 6 INCHES IN FAR SOUTH CENTRAL SOUTH DAKOTA AROUND BURKE
TO LAKE ANDES. NORTH TO NORTHWEST WINDS FROM 20 TO 35 MPH WILL
ALSO CREATE FURTHER REDUCED VISIBILITY IN BLOWING SNOW AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
SNOWFALL OR ICE ACCUMULATION WOULD BE APPRECIATED.
IAZ001-MNZ071-072-080-081-089-097-098-SDZ040-055-056-061-062-066-
067-069-161100-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-
ROCK-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-
YANKTON-
459 AM CST MON DEC 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL TRANSITION TO FREEZING RAIN THROUGH THE MORNING...
MIXING AT TIMES WITH SLEET BEFORE CHANGING TO SNOW DURING THE
EARLY TO MID AFTERNOON. THE SNOW WILL TAPER OFF THROUGH THE
EVENING.
THE GREATEST ICE ACCUMULATIONS ARE EXPECTED NORTH OF INTERSTATE
90...WITH A TENTH TO TWO TENTHS OF AN INCH POSSIBLE. LESSER ICE
ACCUMULATIONS ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 90. THE
ICE WILL BE FOLLOWED BY 2 TO 4 INCHES OF SNOWFALL THROUGH EARLY
THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
SNOWFALL OR ICE ACCUMULATION WOULD BE APPRECIATED.
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ070-071-
161100-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-CLAY SD-UNION-
459 AM CST MON DEC 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD FOG WILL REDUCE VISIBILITY BELOW A MILE ACROSS PARTS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA EARLY THIS MORNING AS RAIN
INCREASES ACROSS THE AREA. THE RAIN WILL TRANSITION TO A WINTRY
MIX OF FREEZING RAIN AND SLEET THIS AFTERNOON...THEN CHANGE TO ALL
SNOW BY EVENING. ICING IS EXPECTED TO REMAIN LIGHT...WITH SNOWFALL
AMOUNTS GENERALLY AN INCH OR TWO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
SNOWFALL OR ICING LATER TODAY WOULD BE APPRECIATED.
Winter Storm, Lincoln
- When
- December 15, 8:00 AM CST to 10:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations, estimated at one quarter inch. The freezing rain was followed by 1 to 2 inches of snow, including 2 inches at Tyler. Strong northwest winds produced some drifting snow. Roads were made very icy, there was damage to power lines and resulting power outages, and school classes were cancelled.
Winter Storm, Lyon
- When
- December 15, 8:00 AM CST to 10:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations, measured at one quarter inch at Marshall. The freezing rain was followed by 1 to 2 inches of snow, including 2 inches at Marshall. Strong northwest winds produced some drifting snow. Roads were made very icy, there was damage to power lines and resulting power outages, and school classes were cancelled.
Winter Storm, Pipestone
- When
- December 15, 8:00 AM CST to 9:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations, estimated at one quarter inch. The freezing rain was followed by 1 to 2 inches of snow, including 1.5 inches 5 miles north of Pipestone. Strong northwest winds produced some drifting snow. Roads were made very icy, there was damage to power lines and resulting power outages, and school classes were cancelled.
Winter Weather, Cottonwood
- When
- December 15, 8:00 AM CST to 9:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations of up to a tenth of an inch, causing icy roads, as well as cancellations or early dismissals at some schools. The freezing rain was followed by snowfall of around one inch.
Winter Weather, Rock
- When
- December 15, 8:00 AM CST to 9:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations of up to a tenth of an inch, causing icy roads, as well as cancellations or early dismissals at some schools. The freezing rain was followed by snowfall of around one inch.
Winter Storm, Murray
- When
- December 15, 9:00 AM CST to 10:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations, estimated at one quarter inch. The freezing rain was followed by 1 to 2 inches of snow. Strong northwest winds produced some drifting snow. Roads were made very icy, there was damage to power lines and resulting power outages, and school classes were cancelled.
Winter Weather, Nobles
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations of up to a tenth of an inch, causing icy roads, as well as cancellations or early dismissals at some schools. The freezing rain was followed by snowfall one inch or less.
Winter Weather, Jackson
- When
- December 15, 9:00 AM CST to 8:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Freezing rain produced ice accumulations of up to a tenth of an inch, causing icy roads, as well as cancellations or early dismissals at some schools. The freezing rain was followed by snowfall one inch or less.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 15 to 17, 20141 death · 8 events
- Winter Storm and Winter Weather in South Dakota, December 15, 201424 events
- Tornadoes and Damaging Winds in Mississippi, December 15, 2014$22,000 · EF0 · 5 events
- Winter Weather in South Dakota, December 15, 201410 events
- Winter Weather in Nebraska, December 15, 20149 events
- Flash Flood and Flooding in Puerto Rico, December 15 to 16, 20149 events
- Winter Storm in Minnesota, December 15, 20145 events
- Winter Storm and Winter Weather in Nebraska, December 15 to 16, 20144 events
- Winter Weather in Iowa, December 15, 20144 events
- Blizzard in South Dakota, December 15, 20144 events
- Heavy Snow in Wisconsin, December 15 to 17, 20143 events
- Winter Storm in Alaska, December 15, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550370, 550372, 550376, 550378, 550379, 550377, 550380, 550381.